Hail, Miami
- When
- April 17, 4:42 AM CST to 4:43 AM CST
- Where
- Miami County, 3.85 mi W of Beagle
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.430, -95.020
Quarter sized hail reported 4 miles west of Beagle.
Storms brought hail to portions of Miami and Linn Counties in KS between 5 am and 7:30 am on April 17th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Storms brought hail to portions of Miami and Linn Counties in KS between 5 am and 7:30 am on April 17th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 17, 1:07 AM CST, 3 hours 35 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Kansas City/Pleasant Hill MO 207 AM CDT Thu Apr 17 2025 .KEY MESSAGES... * Multiple opportunities for a few strong to severe storms from this morning thru Friday night. - This morning: Mainly along/south of I-70, hail main threat - Tonight: Conditional risk for NW/N MO, hail and wind threat - Friday PM: Mainly S and E of KC Metro, hail and wind threat * Heavy rainfall/flooding threat for areas mainly SE of the KC Metro (towards and into Ozarks) Friday night thru Saturday with widespread showers/storms likely. * More area wide shower/storm activity Sunday, strong/severe threat not anticipated. && .DISCUSSION... Issued at 204 AM CDT Thu Apr 17 2025 An active next few days kicks off this morning. As expected, in response to diving northern stream shortwave trough, High Plains surface low has begun to slide eastward into the central Plains, continuing northward march moisture plume, as well as beginning to angle it more towards the area. Aside from a few lingering storms from evening dry line initiation, a well progged LLJ, cranking 60-65+ kts, has sparked off additional convection over portions of central Kansas. HRRR has had a fair handle on the convection overnight, suggesting some weakening of existing SE extent before more vigorous/stronger convection moves eastward. As of 2am, this appears to be taking place as suggested with a quickly blossoming area of upward trending convection over north-central Kansas while existing over SE Kansas has been on a prolonged downward trend. Thus, timing looks to be around 4am for western portions of the CWA. Hi-res guidance depicts a fair environment, including elevated MUCAPE values 1000+ J/kg, effective bulk shear >50kts, and an area of moderate to steep mid-level lapse rates. Do expect at least some periods of rotating updrafts, but LLJ induced nature (more widespread/clusters vs isolated) may likely limit any prolonged organized updrafts. That with elevated nature limits much of the severe threat, aside from hail. Timing pushes strongest convection toward the west CWA around 4am and geographic area roughly I-70 southward. This would put at least portions of the KC Metro in play. LLJ weakens through the morning/after 12z, which should allow activity to wane and drift SE. Find no issue with the SPC Existing and New Day 1 Marginals over W/S CWA. Much of the rest of today will be highlighted by continued/persistent strong warm air/moisture advection into the area and stout capping. High Plains surface low drifts east and fills while a secondary surface low over the Colorado Front range develops. This will act to produce an elongated area of low pressure from SE Colorado up through SE Nebraska/SW Iowa. With a stout cap in place, hope for robust convection limited to areas of greatest lift/convergence, slated to be in/around the Nebraska/Iowa border areas. Southward into Missouri, will be lacking robust convergence/lift, keeping most of the area dry. Exception may be far NW/N Missouri should triple point/occlusion end up toward the southern end of the Nebraska-Iowa border area. Environment fully supports organized, strong convection with >2000-2500 J/kg, >50kts effective shear, good lapse rates, etc. Very large hail and damaging winds would be the main threats. Lower tornado threat than one might typically expect, due to LCLs of 1.5-2km. LLJ again cranks up, but nose up into southern to central Iowa, keeping nocturnal potential north of Missouri. Since cannot completely rule out NW/N Missouri, New Day 1 Slight over far N Missouri seems appropriate given the conditional risk. For many, aside from morning activity, day will be highlighted by gusty S winds, sustained 20+ mph and gusts 30+ mph. Peak thermal ridge stays just west, but expect a nice bump in temperatures today (and more humid) into the upper 70s to mid 80s. By Friday, northern and southern stream troughs phase over SW CONUS, allowing elongated surface low area to split. Section drifts NE into western Great Lakes, helping push a cold front southward, while SW extent pushes southward into OK/TX in response to the western trough continuing to dig south. All of this to say, cold front will stall across the state. Tendency has been for it to be across the SE portion of the CWA, but growing signal for it to stall closer to the KC Metro or possibly just N. Will be oriented SW to NE, think roughly ~Keokuk, IA to KC Metro. Ahead of this front, air mass will remain juicy with MLCAPE values likely >2000 J/kg. Effective shear depictions from model point soundings remain quite supportive too, >45-50kts. Initially will be well capped, but expectation remains for cap to erode through the day, likely yielding widespread convection along/near the front by the evening and overnight. Initial storms likely carry most severe risk, because upscale growth expected with motions mainly parallel to the boundary. Activity continues overnight with LLJ too oriented parallel. Risk transitions to heavy rain/flooding with training storms. Euro/GFS deterministic and their ensembles remain in good agreement for heavy rainfall swaths of >3" over central to southern Missouri, primarily over the Ozarks, but may clip S portions of the CWA from Friday evening into Saturday. WPC EROs for Days 2/3 line up nicely, just clipping far SE CWA with Slight Risk. Moderate risk down into the Ozarks. SW CONUS trough swings into the Southern Plains later Saturday into Sunday. Rapid cyclogenesis occurs and lifts surface low up through the lower to mid Mississippi Valley. This will allow shower/storm opportunities to continue through Sunday. Area expected to be on the cool side of low, eliminating strong/severe concerns. WPC does have a Day 4 Marginal ERO over the area, but do not anticipate widespread issues at this point in time. Temperatures through the weekend understandably much cooler with cloud cover, precipitation, being behind the cold front. Expect temperatures somewhere in the 50s to low 60s. Briefly quiet Monday under surface high influence, but hints at additional activity later Tuesday with return of southerly flow and a northern stream shortwave trough sweeping across the Northern Plains. && .AVIATION /06Z TAFS THROUGH 06Z FRIDAY/... Issued at 1202 AM CDT Thu Apr 17 2025 Mid-level flow has decoupled from the boundary layer which brought a little reprieve of gusts; however, intermittent gusts remain. These gusts become more frequent as a storm system moves eastward across eastern KS overnight. RA/TSRA are expected with light chances around 07Z-09Z becoming more substantial around 10Z-11Z. TSRA chances are greater south of MCI/MKC, but VCTS cannot be ruled out. Storms move out around 13Z-14Z where gusty conditions remain ahead of a cold front that is expected to pass outside of this TAF period. && .EAX WATCHES/WARNINGS/ADVISORIES... MO...None. KS...None. && DISCUSSION...Curtis AVIATION...Pesel
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 437 AM CDT Thu Apr 17 2025 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-180945- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 437 AM CDT Thu Apr 17 2025 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Storms ongoing this morning will drift east across the area, with potential for a few to produce small to near severe hail. Additional storm potential this afternoon and evening over far northern Missouri, but is conditional on storms in Nebraska forming far enough south. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Multiple opportunities for storms move through the area. Best chances for additional strong to severe storms Thursday evening (northern Missouri) and Friday (mainly S and E of KC Metro). Potential flooding risk by Friday night and into the weekend with the potential for multiple rounds of moderate to heavy rainfall. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
500 AM CDT Thu Apr 17 2025
KSZ057-105-171030-
Johnson KS-Miami KS-
500 AM CDT Thu Apr 17 2025
...A STRONG THUNDERSTORM WILL IMPACT MIAMI AND SOUTHERN JOHNSON
COUNTIES THROUGH 530 AM CDT...
At 500 AM CDT, Doppler radar was tracking a strong thunderstorm near
Wellsville, or near Ottawa, moving east at 50 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hillsdale, Spring Hill, Paola, Fontana, Chiles, Bucyrus, New
Lancaster, Stillwell, Wagstaff, Edgerton, Louisburg, Osawatomie,
Beagle, and Gardner.
This includes Interstate 35 in Kansas between mile markers 200 and
209.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3839 9495 3844 9507 3882 9505 3879 9464
3839 9467
TIME...MOT...LOC 1000Z 285DEG 45KT 3868 9518
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
KrullThe Pleasant Hill radar (KEAX), 78 km away, was scanning. The volume nearest the first event began at 10:40 UTC.
6 hail. Local standard time, as filed.
Quarter sized hail reported 4 miles west of Beagle.
Quarter sized hail reported in Osawatomie.
Quarter to half dollar sized hail reported in Fontana.
Quarter sized hail was reported along US Highway 69 north of Linn Valley.
Quarter sized hail was reported in La Cygne.
Half dollar sized hail was reported northeast of La Cygne.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1234068, 1234069, 1234070, 1234072, 1234075, 1234076.